A 58-year-old man who resides in a nursing home complains of fatigue, general weakness, and malaise. His history includes chronic renal insufficiency, stroke, cardiomyopathy, and hypothyroidism. His baseline creatinine level is 2.3 mg/dL; he has no history of dialysis. Laboratory data obtained in the morning at his nursing home indicated worsening renal failure. His physician sends him to the emergency department (ED) for further evaluation.
In the ambulance, the patient becomes bradycardic and hypotensive and complains of shortness of breath. He is given atropine, which somewhat relieves his symptoms.
On arrival in the ED, the patient is drowsy and slow to respond. His heart rate is 58 beats per minute and regular. His lungs are clear. Results of a neurologic examination are nonfocal. Bilateral lower extremity edema is noted. The remainder of the examination is unremarkable.
An ECG shows an accelerated junctional rhythm with marked widening of the QRS complex and peaked T waves (Figure 1). Initial laboratory results include potassium, 9.5 mEq/L; bicarbonate, 18 mEq/L; creatinine, 8.3 mg/dL; and blood urea nitrogen, 85 mg/dL. In the ED, the patient is given intravenous calcium gluconate, insulin, and glucose. A second ECG ordered 30 minutes later shows a return to sinus rhythm with a first-degree atrioventricular (AV) block, a nonspecific intraventricular block, shortened QRS duration, shortened QT interval, and a decrease in T-wave amplitude (Figure 2).
HYPERKALEMIA: AN OVERVIEW
Potassium irregularities are the most common electrolyte abnormalities in hospitalized patients.1-3 Although hypokalemia is more common, hyperkalemia is much more serious. Hyperkalemia occurs almost exclusively in patients with underlying renal disorders. In normal potassium homeostasis, intake varies and renal excretion generally adjusts to match. Ninety percent of potassium is excreted in the kidneys. Any acute or chronic kidney disease or dysfunction interrupts the delicate homeostasis and causes hyperkalemia.1,2
Hyperkalemia is defined as a serum level of potassium greater than 5.5 mEq/L. It can be further broken down as follows:
- Minimal (potassium level, 5.5 to 6.5 mEq/L; associated with minor ECG changes).
- Moderate (potassium level, 6.6 to 8.0 mEq/L; peaked T waves are generally seen on ECG).
- Severe (potassium levels higher than 8 mEq/L or any level with wide QRS complexes, AV block, or ventricular dysrhythmias).2-5
Evidence of hyperkalemia can be clinically apparent in several organ systems. The most serious are cardiac manifestations, but the GI and neuromuscular systems are also affected. Clinical signs and symptoms include malaise, generalized weakness, nausea and vomiting, muscle cramps, paralysis, paresthesias, and decreased deep tendon reflexes. Cardiac manifestations include dysrhythmias, ventricular fibrillation, and asystole.2
CAUSES OF HYPERKALEMIA
These can be divided into 5 categories (Table 1). The most common cause of hyperkalemia seen in the ED is impaired excretion attributable to underlying renal dysfunction that is often the result of long- standing hypertension, diabetes, or cardiac disease.1
1. Brenner BM, Rector FC. Brenner & Rector's The Kidney. 7th ed. Philadelphia: WB Saunders; 2004.
2. Gennari FJ. Disorders of potassium homeostasis. Hypokalemia and hyperkalemia. Crit Care Clin. 2002;18;273-288.
3. Schaefer TJ, Wolford RW. Disorders of potassium. Emerg Med Clin North Am. 2005;23:723-747.
4. Wald DA. ECG manifestations of selected metabolic and endocrine disorders. Emerg Med Clin North Am. 2006;24:145-157.
5. Webster A, Brady W, Morris F. Recognising signs of danger: ECG changes resulting from an abnormal serum potassium concentration. Emerg Med J. 2002;19:74-77.
6. Mattu A, Brady WJ, Robinson DA. Electrocardiographic manifestations of hyperkalemia. Am J Emerg Med. 2000;18:721-729.